Alert archive / Idaho / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 4, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 21, 1997, 2:03 PM MDT for Bannock County, Idaho. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 1997, 2:03 PM MDT (20:03 UTC)
- Expired
- May 21, 1997, 2:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Pocatello, ID
- Area
- Whole counties
County Bannock County, ID
The radar
The Pocatello radar (KSFX), 61 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 2:15 PM MDT | Hail 1 | Pocatello, ID | County Emergency Director reported quarter-size hail at County Jail in SE part of Pocatello |
| May 21, 2:25 PM MDT | Hail 1 | Pocatello, ID | Reported by weather spotter about 1 mile southeast of County Jail. |
| May 21, 2:30 PM MDT | Hail 0.75 | Pocatello, ID | Spotter on south end of Pocatello near golf course reported 1.05 inches of rain and dime-size hail |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPIH 212006 SVRPIH IDC005-212030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 203 PM MDT WED MAY 21 1997 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 230 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION...... IN SOUTHEAST IDAHO ...NORTH CENTRAL AND NORTHEAST BANNOCK COUNTY AT 2 PM DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM IN THE SOUTH PART OF POCATELLO. SPOTTER REPORTS INDICATED HAIL RANGED FROM DIME TO NICKEL SIZE. THIS STORM IS MOVING NORTHEAST AT 10 MPH AND WILL AFFECT THE POCATELLO CREEK...BUCKSKIN AND THE EAST BENCH AREA OF POCATELLO THROUGH 230 PM. EXPECT BRIEF HEAVY RAIN...LARGE HAIL AND OCCASIONAL LIGHTNING WITH THIS STORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 8:53 AM MDT, 5 hours 10 minutes earlier.
Area forecast discussion, May 21, 8:53 AM MDT, 5 hours 10 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO IDAHO 850 AM MDT WED MAY 21 1997 RETROGRESSION IN REX BLOCK VCNTY 150W TO 160W WITH AN EXTENSION OF CLOSED UPPER TROF NEAR VANCOUVER ISLE IN SHORT-TERM. LOW-LEVEL THETA- E/MOISTURE AXIS ALONG EAST ID THIS MORNING/AFTERNOON SHIFTING SLOWLY EAST ON THU. 12Z SOUNDING ANALYSIS HAS B+~1000 J/KG AND AS PER 03Z MESO-ETA PROGS...BEST CONVECTIVE POTENTIAL TOWARD SLC TODAY AND DIURNAL CONVECTION/CHC POPS SKEWED IN INCREASING MAGNITUDE TOWARD ZONES 22/23. PIECE OF UPPER TROF OFFSHORE EJECTS PVA SE OF AREA ON THU WITH SHALLOWER MOISTURE AND CONCUR WITH INVERTED-V AIRMASS TYPE CONVECTION/GUSTY WINDS FOR THU. NO UPDATES TO ZODNES. TA IDA BB 074/040 073/039 074 04212 PIH BB 076/043 075/042 076 04212
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:30 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 45 min |
| May 21, 2:15 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Power | 30 min |
| May 21, 2:23 PM MDT | Severe Thunderstorm Warning | PIH | Bannock | 37 min |
| May 21, 2:46 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Caribou | 29 min |
| May 21, 3:05 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham | 40 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.